You Can Run, You Can Hide: The Epidemiology and Statistical Mechanics of Zombies

TitleYou Can Run, You Can Hide: The Epidemiology and Statistical Mechanics of Zombies
Publication TypeJournal Article
Year of Publication2015
AuthorsAlemi, Alexander A., Bierbaum Matthew, Myers Christopher R., and Sethna James P.
JournalPhysical Review E
Volume92
Issue5
Date Published11/2015
Abstract

We use a popular fictional disease, zombies, in order to introduce techniques used in modern epidemiology modelling, and ideas and techniques used in the numerical study of critical phenomena. We consider variants of zombie models, from fully connected continuous time dynamics to a full scale exact stochastic dynamic simulation of a zombie outbreak on the continental United States. Along the way, we offer a closed form analytical expression for the fully connected differential equation, and demonstrate that the single person per site two dimensional square lattice version of zombies lies in the percolation universality class. We end with a quantitative study of the full scale US outbreak, including the average susceptibility of different geographical regions.

URLhttp://arxiv.org/abs/1503.01104v3
DOI10.1103/PhysRevE.92.052801

arXiv:1503.01104v3

Funding Source: